Alert archive / Utah / Flash Flood Warnings in 2022
Flash Flood Warning 85, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Aug 20, 2022, 3:48 PM MDT for Kane County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2022, 3:48 PM MDT (21:48 UTC)
- Expired
- Aug 20, 2022, 7:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Kane County, UT
The radar
The Cedar City radar (KICX), 101 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.8 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2795 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
519
WGUS55 KSLC 202148
FFWSLC
UTC025-210100-
/O.NEW.KSLC.FF.W.0085.220820T2148Z-220821T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
348 PM MDT Sat Aug 20 2022
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
Southern Kane County in southern Utah...
* Until 700 PM MDT.
* At 348 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 0.5 and 1 inch of rain
has fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Buckskin Gulch in southern Kane County
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3700 11203 3702 11206 3705 11206 3704 11193
3702 11187 3700 11187 3700 11202
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
MPS2 follow-up statements
995
WGUS75 KSLC 202254
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
454 PM MDT Sat Aug 20 2022
UTC025-210100-
/O.CON.KSLC.FF.W.0085.000000T0000Z-220821T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-
454 PM MDT Sat Aug 20 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING
FOR SOUTHERN KANE COUNTY...
At 454 PM MDT, Doppler radar indicated between 0.5 and 1 inch of
rain has fallen across the warned area. Flash flooding is likely
ongoing through Buckskin Gulch.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Buckskin Gulch in southern Kane County
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3700 11203 3702 11206 3705 11206 3704 11193
3702 11187 3700 11187 3700 11202
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
MPS951
WGUS75 KSLC 210055
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
655 PM MDT Sat Aug 20 2022
UTC025-210105-
/O.EXP.KSLC.FF.W.0085.000000T0000Z-220821T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-
655 PM MDT Sat Aug 20 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING FOR
SOUTHERN KANE COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3700 11203 3702 11206 3705 11206 3704 11193
3702 11187 3700 11187 3700 11202
$$
MPSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 3:25 PM MDT, 23 minutes earlier.
Area forecast discussion, Aug 20, 3:25 PM MDT, 23 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 325 PM MDT Sat Aug 20 2022 .SYNOPSIS...A low pressure system will cross northern Utah today, enhancing coverage of showers and thunderstorms. Deep moisture will also keep a threat of convection over central and southern Utah this afternoon into the early evening. High pressure will build over the Great Basin to start the week, bringing a drying trend to Utah and southwest Wyoming through midweek. && .SHORT TERM (Through 12Z/6AM Monday)...Satellite and analysis products continue to indicate the presence of a closed area of low pressure centered over northern Utah as of 3PM MDT. Anomalous low-level moisture is currently in place, with SPC Mesoanalysis indicating 1-1.1" of PWAT currently in place across northern Utah, with another area of 1"+ PWAT across extreme SW Utah. Given the presence of the upper low and associated cold pocket (500mb temperatures down to -10C across SW Utah) steep low to mid-level lapse rates have developed as well. In addition, mesoanalysis indicates SBCAPE values up to 2500J/Kg across SW Utah. Finally 25-30kts of bulk shear is analyzed across central and south- central Utah. The combination of all of these ingredients has led to widespread showers and thunderstorms, with the greatest coverage centered closer to the upper low. This activity has produced locally very heavy rainfall, and a few cells have showed a favorable presentation for large hail. CAMs have generally handled the initiation and evolution of this event poorly, however they seem to be better initializing as they've assimilated recent trends. Think that showers and thunderstorms across eastern, central and southern Utah will continue to propagate southeastward through the remainder of the afternoon and evening, with west to southerly storm motions across northern Utah. Interestingly CAMs continue to advertise a cluster of thunderstorms across SW Utah, Washington County and Zion in particular, between about 6PM-9PM this evening. Tonight into Sunday, the upper low is forecast to slowly progress south and east while gradually weakening, becoming centered near east-central Utah by Sunday afternoon. While the column will begin to slowly dry, enough low-level moisture will remain to promote shower and thunderstorm activity once again, especially along/east of I-15. Activity will generally initiate over high terrain areas before slowly drifting southward. Locally heavy rainfall will once again be a possibility with this activity. .LONG TERM (After 12Z/6AM Monday)...The long term period begins with a drying trend on Monday and Tuesday as a shortwave pushes east and is replaced by subtle ridging. The passage of a trough to the north towards the middle of the week will bring a return of lesser amounts of moisture, compared to recent events, for the area with increased POPs for Wednesday-Friday. Cluster analysis suggests uncertainty amongst ensemble members by the end of the period with a slightly favored chance for a quieter regime next weekend. As a shortwave exits the CWA on Monday a ridge will move into place and bring more zonal/northwesterly flow and drier air into the region. POPs Monday will mainly be confined to the high Uintas where marginal synoptic lift from the exiting system could spark a few high elevation storms. Otherwise, Tuesday will be mostly dry with moisture starting to increase on Wednesday as synoptic lift increases with a Pacific NW trough passing by to the north. This will also shift upper winds to a more southerly component allowing for some moisture transport back into the area. PWATs will peak on Thursday in tandem with an increase in PVA as the wave approaches from the northwest. PWATs won't be too impressive across northern Utah where ensemble means are generally around .75", whereas southern Utah PWATs will be >1". So even though precipitation chances will be returning, lower amounts of available moisture will limit widespread flash flooding compared to more recent events. By Friday moisture starts to diminish across the CWA and the trough to the north continues its trek to the east. This will act to limit convection to higher terrain and further south where slightly higher PWATs will be available. In terms of temperatures, expect northern Utah to run a few degrees above climo for most of the period given less precipitation chances and drier air. Southern Utah will likely be running near normal to start followed by slightly below average as higher POPs will keep more cloud coverage around and reduce diurnal heating. By the weekend clusters begin to diverge suggesting less certainty amongst guidance, however a quieter period, relative to the several weeks, appears to be approaching. && .AVIATION...KSLC...Showers and thunderstorms will diminish around 00Z, with dry conditions through the overnight. Light southeast flow is expected through the overnight. Winds will transition to northwest around 17Z, with around a 20% chance for an isolated shower or thunderstorm through the afternoon. .REST OF UTAH AND SOUTHWEST WYOMING...Showers and thunderstorms will diminish after 00Z in southwest Wyoming and northern Utah and after 03Z in southern Utah. VFR conditions will prevail with the exception of a stronger shower or thunderstorm resulting in MVFR conditions. Light winds are expected overnight, with isolated or scattered showers and thunderstorms much of the afternoon. && .FIRE WEATHER...An area of low pressure will slowly track eastward across northern Utah today. A moist and unstable airmass will be in place across the state as well, leading to widespread showers and thunderstorms through this evening. The strongest activity will be capable of producing very heavy rainfall and associated wetting rains. Showers and thunderstorms will gradually diminish this evening. On Sunday, a drying trend will begin, especially across areas generally west of I-15. East of here, isolated to scattered showers and thunderstorms will redevelop in the afternoon, with a local heavy rainfall threat continuing. However, heavy rainfall will not be as widespread as today. Showers and thunderstorm coverage will continue to reduce to isolated coverage by Monday afternoon and early evening, mainly for high terrain areas. Generally dry conditions are expected for Tuesday. While conditions continue to dry out through Tuesday, a gradual warming trend will develop as well. Moisture will begin to return to southern Utah on Wednesday, brining a re-introduction to shower and thunderstorm chances by afternoon. For Thursday and Friday, scattered mainly wet showers and thunderstorms are expected except across northwest Utah. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && ADeSmet/Mahan/Wilson For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
In the hours before
Special weather statement, Aug 20, 1:49 PM MDT, 1 hour 59 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 149 PM MDT Sat Aug 20 2022 UTZ122-202015- Southwest Utah UT- 149 PM MDT Sat Aug 20 2022 ...A strong thunderstorm will impact portions of southwestern Beaver and north central Iron Counties through 215 PM MDT... At 149 PM MDT, Doppler radar was tracking a strong thunderstorm 32 miles east of Ranch Campground, or 35 miles northeast of Ursine, moving east at 5 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. This storm will remain over mainly rural areas of southwestern Beaver and north central Iron Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3816 11371 3832 11366 3830 11335 3805 11345 TIME...MOT...LOC 1949Z 285DEG 5KT 3822 11363 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH AD
Special weather statement, Aug 20, 2:25 PM MDT, 1 hour 23 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 225 PM MDT Sat Aug 20 2022 UTZ125-202100- Southern Mountains UT- 225 PM MDT Sat Aug 20 2022 ...A strong thunderstorm will impact portions of northwestern Kane County through 300 PM MDT... At 225 PM MDT, Doppler radar was tracking a strong thunderstorm 12 miles south of Cedar Breaks National Monument, or 17 miles northeast of Zion National Park, moving southeast at 10 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. This storm will remain over mainly rural areas of northwestern Kane County. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3745 11289 3755 11281 3747 11256 3731 11271 TIME...MOT...LOC 2025Z 304DEG 7KT 3746 11279 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH AD
Local storm report, Aug 20, 2:44 PM MDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
244 PM MDT SAT AUG 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0214 PM DEBRIS FLOW 10 W SOLDIER SUMMIT 39.95N 111.26W
08/20/2022 UTAH UT DEPT OF HIGHWAYS
UDOT REPORTED A DEBRIS FLOW ON US HIGHWAY 6 AT MP 200
THAT BLOCKED THE ROAD AND CAUSED A CLOSURE ON THE
WESTBOUND LANES OF TRAVEL.
&&
BRANDON.SELBIGSpecial weather statement, Aug 20, 2:55 PM MDT, 53 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
255 PM MDT Sat Aug 20 2022
UTZ128-202130-
South Central Utah UT-
255 PM MDT Sat Aug 20 2022
...A strong thunderstorm will impact portions of south central Kane
County through 330 PM MDT...
At 254 PM MDT, Doppler radar was tracking a strong thunderstorm 24
miles south of Henrieville, or 26 miles northeast of Kanab, moving
south at 15 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of south central Kane
County.
This includes US Route 89 between mile markers 23 and 44.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3726 11224 3731 11204 3713 11189 3703 11219
TIME...MOT...LOC 2054Z 342DEG 13KT 3722 11212
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
LCSpecial weather statement, Aug 20, 3:07 PM MDT, 41 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
307 PM MDT Sat Aug 20 2022
UTZ122-125-202145-
Southwest Utah UT-Southern Mountains UT-
307 PM MDT Sat Aug 20 2022
...A strong thunderstorm will impact portions of north central Iron
County through 345 PM MDT...
At 306 PM MDT, Doppler radar was tracking a strong thunderstorm 24
miles northwest of Enoch, or 27 miles northwest of Cedar City, moving
southeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lund.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3801 11350 3814 11334 3800 11292 3770 11326
TIME...MOT...LOC 2106Z 315DEG 15KT 3802 11336
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
LCSpecial weather statement, Aug 20, 3:34 PM MDT, 14 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
334 PM MDT Sat Aug 20 2022
UTZ121-125-129-130-202200-
San Rafael Swell UT-Capitol Reef National Park and Vicinity UT-
Western Canyonlands UT-Southern Mountains UT-
334 PM MDT Sat Aug 20 2022
...A strong thunderstorm will impact portions of north central
Wayne...southwestern Emery and southeastern Sevier Counties through
400 PM MDT...
At 333 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles northeast of Torrey, or 20 miles north of Capitol Reef National
Park, moving southeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Capitol Reef National Park including the Cathedral Valley area and
Fruita.
This includes Utah Route 24 between mile markers 78 and 86.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3846 11143 3857 11125 3839 11095 3825 11123
TIME...MOT...LOC 2133Z 320DEG 16KT 3846 11128
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
LCThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 10:58 AM MDT | Special Weather Statement | SLC | Juab | 32 min |
| Aug 20, 1:25 PM MDT | Special Weather Statement | SLC | 50 min | |
| Aug 20, 1:27 PM MDT | Special Weather Statement | SLC | 33 min | |
| Aug 20, 1:38 PM MDT | Special Weather Statement | SLC | Garfield | 37 min |
| Aug 20, 1:49 PM MDT | Special Weather Statement | SLC | Beaver | 26 min |
| Aug 20, 1:53 PM MDT | Severe Thunderstorm Warning | SLC | Beaver, Iron | 37 min |
| Aug 20, 2:25 PM MDT | Flash Flood Warning | SLC | Emery | 3 hr |
| Aug 20, 2:25 PM MDT | Special Weather Statement | SLC | 35 min | |
| Aug 20, 2:55 PM MDT | Special Weather Statement | SLC | Kane | 35 min |
| Aug 20, 3:04 PM MDT | Flash Flood Warning | SLC | Carbon | 116 min |
| Aug 20, 3:07 PM MDT | Special Weather Statement | SLC | Iron | 38 min |
| Aug 20, 3:30 PM MDT | Areal Flood Advisory | SLC | Carbon | 2 hr |
| Aug 20, 3:34 PM MDT | Special Weather Statement | SLC | Wayne | 26 min |
| Aug 20, 4:03 PM MDT | Special Weather Statement | SLC | Emery | 42 min |
| Aug 20, 4:14 PM MDT | Flash Flood Warning | SLC | Wayne | 3 hr |
| Aug 20, 4:41 PM MDT | Special Weather Statement | SLC | Emery | 49 min |
| Aug 20, 4:52 PM MDT | Severe Thunderstorm Warning | SLC | Emery | 23 min |
| Aug 20, 4:59 PM MDT | Severe Thunderstorm Warning | SLC | Garfield, Wayne | 31 min |
| Aug 20, 5:22 PM MDT | Special Weather Statement | SLC | 23 min | |
| Aug 20, 5:53 PM MDT | Special Weather Statement | SLC | 22 min |
Nearby
Flash Flood Warnings in Utah, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.